Sections

Weather Forecast

Close

Grand Forks mayor plans leave of absence from hospital

Advertisement
Dr. Joshua Wynne
Dr. Joshua Wynne

HEALTH MATTERS: Negative effects of niacin revealed

Email Sign up for Breaking News Alerts

accent Grand Forks, 58203

Grand Forks North Dakota 375 2nd Ave. N. 58203

Q. I have taken niacin for many years to help with my high cholesterol numbers. But I understand that now it appears that it doesn’t work. What should I do?

Advertisement
Advertisement

A. Niacin (also known as nicotinic acid) is a naturally occurring nutrient that has several effects on cholesterol levels when taken in high dosage: it increases good cholesterol, modestly decreases bad cholesterol, and lowers another molecule related to fatty deposits called triglyceride. Niacin is notoriously hard to take, mainly because its use leads to prominent skin flushing that is unpleasant.

But a recently reported large study of its use in over 25,000 patients showed that not only didn’t it reduce the risk of major vascular events during a follow-up period of almost four years, but it increased the risk of a variety of potentially serious side effects, including an exacerbation of diabetes and other complications involving the intestine, musculoskeletal system, and skin, as well as problems with infections and bleeding. Other recent reports have noted a higher incidence of serious adverse side effects that have been generally expected with niacin use.

For these reasons, most patients should not continue to take niacin; its use should be restricted to patients at very high risk for cardiac problems that cannot be managed adequately with other medicines. Unless you fall into this category, you should stop the niacin. But please check with your health care provider for confirmation and to discuss what else might be done for your cholesterol.

Q. My sister has become depressed during her pregnancy, and her doctor thinks that an antidepressant might help. But there is concern that the antidepressant might damage her baby. Any thoughts?

A. We always are cautious during pregnancy and try to limit the use of medications for fear of harming the fetus. While vitamins and the like are used routinely, the use of other medicines is viewed with concern. Generally, proven medications are the safest to take during pregnancy.

One of the biggest problems is that we often don’t know for sure if a given medicine is really harmful or not, so we tend to avoid any medicine not known to be safe. But about one in eight to 10 women may become clinically depressed during pregnancy, and for some, antidepressants would otherwise be indicated.

But we now know from a study involving almost a million pregnant women — an extraordinarily large study — that the use of antidepressants in the first trimester of pregnancy is not associated with a significant increase in the risk of major heart defects in the babies born to the depressed mothers who took antidepressants during pregnancy. However, there are possible risks for other birth defects or effects on the baby after birth.

There are also risks with untreated depression. So your sister should discuss the possible risks and benefits of antidepressant medication use with her doctor before making a final decision.

Whatever she decides, we wish both your sister and the baby well. Let’s hope the depression is short-lived!   

Wynne is vice president for health affairs at UND, dean of the School of Medicine and Health Sciences, and a professor of medicine. He is a cardiologist by training.

Submit a question to Health Matters at healthmatters@med.und.edu or Health Matters, 501 North Columbia Road, Stop 9037, Grand Forks, ND 58202-9037. Remember, no personal details, please.

The content of this column is for informational purposes only and does not substitute for professional medical advice or care. The information provided herein should not be used for diagnosing or treating a health problem or disease. If you have or suspect you may have a health problem, you should consult your health care provider. Never disregard professional medical advice or delay in seeking it because of something you have read in this column.

Advertisement
Advertisement
Advertisement